Texas, 2023

Dust Storm and High Wind in Texas, February 21, 2023

February 21, 2023 · NWS AMA · 10 events in 9 counties and zones

February 21st was a breezy and gusty day across portions of the southern plains. Areas in the central to western combined OK/TX Panhandles saw wind gusts as high as 69 mph.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

February 21st was a breezy and gusty day across portions of the southern plains. Areas in the central to western combined OK/TX Panhandles saw wind gusts as high as 69 mph. Some of the locations that measured these wind gusts saw multiple gusts that exceeded 58 mph during the heat of the afternoon where temperatures reached into the mid to upper 70s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 21, 11:49 AM CST, 15 minutes earlier.

Area forecast discussion, Feb 21, 11:49 AM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1149 AM CST Tue Feb 21 2023

...New AVIATION...

.SHORT TERM ...
(Today through Tonight)
Issued at 357 AM CST Tue Feb 21 2023

Stronger winds are forecast for today across the Texas and
Oklahoma Panhandles. These winds combined with the continued
drought conditions and low relative humidity values, will lead to
critical fire weather conditions this afternoon for the entire
area. For more information on the fire weather threat, see the
Fire Weather section below. There is a chance for some light rain
overnight as a disturbance moves across the Southern Plains.

Early morning IR satellite imagery depicts high level clouds
remain across a good portion of the CWA at the time of this
writing. Closer to the surface, quite the range of temperatures
exists across the Panhandles, with temperatures near freezing in
the north and temps near 50 in the south. For the locations where
the most cloud cover has remained and winds have remained over 10
mph, temperatures have remained warmer so far this morning. As
winds decrease towards sunrise, temperatures should drop into the
30s and 40s.

Westerly zonal flow will remain across the Southern Plains
throughout the day today. To the southwest of the forecast area, a
H500 closed low will begin to weaken and get absorbed by the upper
level flow later on today. Another warm day is expected across the
Panhandles as H850 temperatures warm up into the upper teens
Celsius by peak heating this afternoon. Even though high level
clouds will remain over the area, there will be sufficient mixing
in the lower levels so surface temperatures may approach 80
degrees for a few locations in the southeastern TX Panhandle.
Winds will increase today, aided by the low level mixing, and
strong surface winds are expected with some sustained winds
approaching 40 mph at times this afternoon. The potential is there
for a few 60 mph wind gusts in the northwest this afternoon should
this area clear out of the high clouds and if we are able to mix
out to H700. Confidence is not high enough at this time to occur,
so have opted not to issue any High Wind Warnings. The 21/00z HREF
probabilities on DESI do depict that there is a 60 percent or
greater chance of having RH values drop down to 15 or lower
percent today in the northern combined Panhandles. This seems
like a reasonable scenario as RHs did drop that low today for a
few locations in the north, even with cloud cover. It should be
noted, that a few of the hi-res models did have much too low dew
points yesterday, and that trend continues into tomorrow, which is
making the probabilities higher. In any case, with temperatures a
few degrees warmer than yesterday and with the potential for
clearing skies, have gone ahead and lowered the dew points below
the NBM by a few degrees in the northwest this afternoon.

As the H500 closed low moves towards the Southern Plains late on
Tuesday, there is forecast to be plenty of PVA out ahead of the
main shortwave trough axis. There may just be enough mid level
moisture out ahead of this system to produce some light rain
showers on Tuesday night. With low level moisture lacking, am a
bit concerned if any of this moisture is going to be able to reach
the surface, especially if RH recovery is less than currently
forecast. Still can't rule out a couple areas getting a few
hundredths of precip, so have kept PoPs in for the central and
east for Tuesday night. With the cloud cover remaining across the
area and breezy winds continuing all night on Tuesday, overnight
low temperatures may remain in the mid 40s in the west and up to
mid 50s in the east for another mild, yet breezy, night.

Muscha

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 357 AM CST Tue Feb 21 2023

For Wednesday, the flow aloft transitions to southwesterly as
another upper level storm system digs into the western states. A
very tight pressure and height gradient along with corresponding
jet maxes at multiple levels will exist based on latest short
range models runs. This will result in windy to very windy
conditions across the region on Wednesday into Wednesday evening,
and the previously issued High Wind Watch will remain intact for
this forecast package. There is some concern that the far eastern
zones may not achieve criteria, with advisory level speeds more
likely. Will defer this idea to later shifts to further assess as
the event day gets closer. As of this writing, it appears sustained
winds on the order of 30 to perhaps as high as 45 mph with gusts
upwards of 50 to around 65 mph will be possible across the OK and
TX Panhandles on Wednesday, with the overall highest sustained
wind speeds and wind gusts expected in the far western sections
and lowest speeds and gusts across the far southeast Texas Panhandle.
There is some potential for a bit higher sustained wind speeds
and gusts across the far western sections on the Caprock Wednesday
afternoon into early evening and this will need to be monitored
closely.

For Wednesday night through Friday, the latest 00Z deterministic
numerical weather models as well as the NBM are in better agreement
with respect to handling arctic cold front. While they still
suggest mainly a glancing blow will occur with most of the very
cold air progged to slide to the east and northeast of the
forecast area, they have trended closer to the ECMWF solution of
the past couple days in bringing a bit more cold air into the
area for Thursday and Friday. For this cycle, the ECXMOS, MEXMOS,
and NBM temperatures are a bit closer to one another on Thursday
and Friday compared to the past couple days. Warmer temperatures
are then expected Saturday and Sunday. Another upper level storm
system may impact the region Sunday afternoon and Sunday night.
The latest GFS and ECMWF are indicating more of a dry slot scenario
for the area with any precipitation confined to eastern sections,
while the 00Z CMC still paints some precipitation over mainly
central and eastern zones. Since this potential upper level storm
system is several days out, expect adjustments to the forecast
during the coming days. Utilized NBM pops and temperatures for the
long term periods.

02

FIRE WEATHER...Wednesday.
Issued at 357 AM CST Tue Feb 21 2023

Critical fire weather conditions are expected to develop across
the area Wednesday afternoon and evening due to strong twenty foot
southwest winds of 25 to 40 mph with gusts upwards of 50 to 65 mph
along with minimum relative humidity values around 20 percent and
receptive fuels. A Fire Weather Watch is in effect Wednesday afternoon
and evening for all of the Oklahoma and Texas Panhandles.

02

&&

.AVIATION...
(18Z TAFS)
Issued at 1134 AM CST Tue Feb 21 2023

VFR conditions are expected throughout this TAF period. Strong
winds are expected today and especially tomorrow. Wind gusts today
are expected to reach 43-47 kts, but up to 50 kts is possible.
Wind gusts 50-56 kts are expected tomorrow, but up to 60 kts is
possible... especially at KDHT. Due to these winds, blowing dust
will be possible at all 3 TAF sites this afternoon and tomorrow
afternoon. Reduced visibilities could occur with instances of
blowing dust. Could see some showers from 03z to around 06z, but
activity is largely going to stay southeast of TAF sites. Some
lightning is possible with it but unlikely.

LLWS is expected at KDHT from 22/02z to around 22/06z.

Vanden Bosch/Ward

&&

.FIRE WEATHER...Today.

Area wide critical fire weather conditions are expected today for
the Texas and Oklahoma Panhandles. Widespread wind gusts in the 45
to 55 mph range are expected today and a few locations may get
close to 60 mph wind gusts in the northwest. Relative humidity
values could drop in the low teens for some areas in the north
should clouds clear out and sufficient daytime heating occurs.
These conditions will lead to widespread RFTI values of 4 across
the Panhandles with some isolated areas of 5 and possibly, 6 if
the humidity can drop low enough. It should be noted that the
area favored for the highest RFTI values did have a decent amount
of snowfall just a couple of days ago, which may somewhat limit
the higher fire weather threat.

Muscha

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                47  66  33  59 /  20   0   0   0
Beaver OK                  49  70  17  41 /  10   0   0   0
Boise City OK              40  60  19  49 /   0   0   0   0
Borger TX                  49  69  33  59 /  10   0   0   0
Boys Ranch TX              45  65  31  60 /  10   0   0   0
Canyon TX                  46  66  33  61 /  20   0   0   0
Clarendon TX               52  69  38  60 /  10   0   0   0
Dalhart TX                 40  61  25  54 /   0   0   0   0
Guymon OK                  45  66  19  45 /   0   0   0   0
Hereford TX                45  65  31  62 /  20   0   0   0
Lipscomb TX                51  70  24  46 /  10   0   0   0
Pampa TX                   49  68  33  56 /  10   0   0   0
Shamrock TX                52  71  38  57 /  20   0   0   0
Wellington TX              54  72  41  59 /  40  10   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 7 PM CST this evening for TXZ001>020-317.

     Wind Advisory until 6 PM CST this evening for TXZ001>004-006>009-
     011>013-016>018-317.

     Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for TXZ001>020-317.

     High Wind Watch from Wednesday afternoon through Wednesday
     evening for TXZ001>020-317.

OK...Red Flag Warning until 7 PM CST this evening for OKZ001>003.

     Wind Advisory until 6 PM CST this evening for OKZ001-002.

     Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for OKZ001>003.

     High Wind Watch from Wednesday afternoon through Wednesday
     evening for OKZ001>003.

&&

SHORT TERM...05
LONG TERM....02
AVIATION...52
Hazardous weather outlook, Feb 21, 3:56 AM CST, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
356 AM CST Tue Feb 21 2023

OKZ001>003-TXZ001>020-317-212200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
356 AM CST Tue Feb 21 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Strong southwest winds around 35 mph with gusts up to 55 mph are
expected this afternoon across the western and central sections of
the Oklahoma and Texas Panhandles. A Wind Advisory is in effect
for this area from Noon to 6 PM CST today. In addition, the strong
winds will result in areas of blowing dust along with reduced
visibilities this afternoon into early this evening.

The combination of the strong southwest winds, minimum relative
humidity values of 12 to 25 percent, and dry fuels will result in
critical fire weather conditions this afternoon into early this
evening. A Red Flag Warning is in effect for all of the area from
Noon today until 7 PM CST this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Critical fire weather conditions are expected to develop across
the area Wednesday afternoon and evening due to strong winds and
low relative humidity values. A Fire Weather Watch is in effect
Wednesday afternoon and evening for all of the Oklahoma and Texas
Panhandles. Additionally, a High Wind Watch is in effect for
Wednesday afternoon and evening across all of the Oklahoma and
Texas Panhandles due to expected strong to very strong wind speeds
and gusts. Areas of blowing dust along with reduced visibilities are
also likely on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
critical fire weather conditions this afternoon through Wednesday
evening.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind, 2 dust storm. Local standard time, as filed.

High Wind, Moore

When
February 21, 12:04 PM CST to 3:59 PM CST
Where
Moore forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

The mesonet station located near Dumas measured multiple wind gusts of 58 to 62 mph between 1204CST and 1604CST. The mesonet station located near Fritch in the far SE corner of the county measured a few gust between 58 and 59 mph during the hours of 1434CST and 1551CST.

High Wind, Hartley

When
February 21, 2:24 PM CST to 4:25 PM CST
Where
Hartley forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

The ASOS located at the Dalhart airport measured multiple wind gusts in excess of 58 mph between 1424CST and 1625CST. The peak wind gust of 59 mph was measured at 1434CST.

High Wind, Dallam

When
February 21, 2:36 PM CST to 3:39 PM CST
Where
Dallam forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

The mesonet located near Texline measured multiple wind gusts of 58 to 65 mph between 1434CST and 1539CST. The peak wind gust of 65 mph occurred at 1455CST.

Dust Storm, Hartley

When
February 21, 2:50 PM CST to 3:15 PM CST
Where
Hartley forecast zone
Property damage
$10,000
Reported by
Department of Highways
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

A multivehicle wreck occurred at the intersection of FM 281 and FM 2577 due to low visibility.

High Wind, Potter

When
February 21, 2:53 PM CST to 3:04 PM CST
Where
Potter forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

The ASOS located at the Amarillo Airport measured a wind gust of 59 mph at 1453CST and a wind gust of 69 mph at 1504CST.

High Wind, Carson

When
February 21, 2:57 PM CST to 4:41 PM CST
Where
Carson forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

The mesonet station located 3 miles SE of Pantex measured multiple wind gusts of 58 to 60 mph between 1457CST and 1641CST. The peak gust of 60 mph occurred at 1459CST.

High Wind, Sherman

When
February 21, 3:03 PM CST to 5:03 PM CST
Where
Sherman forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

The mesonet station located 9 miles NNE of Sunray measured a few wind gusts of 58 to 60 mph between 1503CST and 1703CST.

High Wind, Hutchinson

When
February 21, 3:05 PM CST to 5:15 PM CST
Where
Hutchinson forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

The Borger ASOS and a couple of mesonets in the county measured several wind gusts of 58 to 59 mph between 1505CST and 1715CST.

Dust Storm, Randall County

When
February 21, 3:10 PM CST to 3:32 PM CST
Where
Randall County forecast zone
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

An auto wreck occurred on South Loop 335 due to no visibility. This caused much of the highway to shutdown.

High Wind, Gray

When
February 21, 4:21 PM CST
Where
Gray forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

This was the mesonet station located 2 miles ESE of Pampa, TX.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1080270, 1080262, 1080264, 1080257, 1080274, 1080286, 1080289, 1080294, 1080256, 1080261.